Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 130, NWS Austin/San Antonio, TX

May 28, 2005Frio County, Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 28, 2005, 9:57 PM CDT for Frio County, Medina County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 9:57 PM CDT (02:57 UTC)
Expired
May 28, 2005, 10:30 PM CDT
In force
33 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Frio County, TX, Medina County, TX

The radar

The Laughlin AFB radar (KDFX), 114 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 8:25 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 290257
SVREWX
TXC163-325-290330-
/O.NEW.KEWX.SV.W.0130.050529T0257Z-050529T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
957 PM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  MEDINA
  FRIO

* UNTIL 1030 PM CDT

* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FRIO TOWN...AND MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE PEARSALL...YANCEY...RIO
  MEDINA...NATALIA...MOORE...MICO...HONDO...DHANIS...DEVINE...
  CASTROVILLE AND BIG FOOT.

LAT...LON 2869 9934 2870 9884 2958 9884 2949 9901
      2955 9937

$$
1 follow-up statement
000 
WWUS54 KEWX 290309
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1008 PM CDT SAT MAY 28 2005

TXC163-325-290330-
/O.CON.KEWX.SV.W.0130.000000T0000Z-050529T0330Z/
MEDINA TX-FRIO TX-
1008 PM CDT SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR FRIO
AND MEDINA COUNTIES...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SOLID LINE OF STRONG TO SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING NICKEL SIZE HAIL EXTENDING OVER THE WESTERN HALVES OF BOTH
FRIO AND MEDINA COUNTIES. THESE STORMS WERE MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE DHANIS...MOORE...RIO
MEDINA...NATALIA...MICO...HONDO...DEVINE...CASTROVILLE AND BIG FOOT.

LAT...LON 2869 9934 2870 9884 2958 9884 2949 9901
      2955 9937

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 8:59 PM CDT, 58 minutes earlier.

Area forecast discussion, May 28, 8:59 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
859 PM CDT SAT MAY 28 2005

.UPDATE...A SRONG CLUSTER OF THUNDERSTORMS WITH GOOD UPPER SUPPORT
CAME OFF THE SIERRA MADRES LATE THIS AFTERNOON HAVE NOW SOLIDIFIED
INTO A STRONG BAND OF STORMS MOVING ACROSS THE RIO GRANDE PLAINS.
THESE SHOULD HOLD TOGETHER INTO THE CENTRAL PORTIONS OF OUR COUNTY
WARNING AREA...GIVEN THERMAL AND DEWPOINT ADVECTION CONSIDERATIONS.
A SEVERE THUNDERSTORM WATCH NUMBER 344 WAS SUBSEQUENTLY ISSUED
WHICH COVERS THE SOUTHWEST AND CENTRAL PORTIONS OF OUR COUNTY WARNING
AREA TIL MIDNIGHT.  FORECASTS AND GRIDS WERE AMENDED ACCORDINGLY.

&&

.PREV DISCUSSION... /ISSUED 735 PM CDT SAT MAY 28 2005/

UPDATE...UPDATED GRIDS TO ADD SEVERE THUNDERSTORM WATCH NUMBER
343 AND CHANGE TO SEVERE WORDING AS APPROPRIATE.  LLANO...BURNET AND
WILLIAMSON COUNTIES ARE IN THE WATCH TIL 12 MIDNIGHT.  CONVERGENT
BOUNDARY JUST NORTH OF THESE COUNTIES IN CENTRAL TEXAS EXPECTED TO
BE FOCUS FOR ADDITIONAL DEVELOPMENT AS UPPER 60S TO NEAR 70 DEWPOINTS
ADVECT INTO CONVERGENT ZONE. SOUTHWARD MOVING OUTFLOWS FROM STORMS
COULD ALSO CAUSE ACTIVITY TO BACKBUILD INTO COUNTIES COVERED IN THE
WATCH.

PREV DISCUSSION... /ISSUED 410 PM CDT SAT MAY 28 2005/

DISCUSSION...
TOUGH FORECAST WITH A VARIETY OF FORCING MECHANISMS FOR
CONVECTION. THE MAIN FORECAST ISSUES ARE POPS...HEAVY
RAIN...SEVERE...AND FLOOD THREAT TONIGHT AND SUNDAY...THEN
POPS TEMPS IN LATER PERIODS. THE MODELS ARE IN FAIR TO POOR
AGREEMENT AND PLAGUED WITH CONVECTIVE FEEDBACK. THE FORECAST IS
THEREFORE BASED MAINLY ON OBSERVED SATELLITE TRENDS FOR THE SHORT
TERM...AND THEN A MODEST APPROACH TO MODEL TIMING IN LATER
PERIODS.

SATELLITE IMAGERY SHOWS AN MCV CENTERED NEAR HOBBS...AND AN
APPROACHING JET STREAK/VORT LOBE OVER NORTHERN MEXICO. THERE ARE
ALSO LEFT OVER BOUNDARIES FROM CONVECTION EARLIER TODAY. THE
UPSHOT FOR OUR AREA IS SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT
THROUGH MONDAY...THEN MORE TYPICAL AFTERNOON CONVECTION TUESDAY
THROUGH THURSDAY...BEFORE HOT AND DRY CONDITIONS LATE IN THE WEEK.

HAVE ISSUED A FLASH FLOOD WATCH FOR VAL VERDE...KINNEY...AND
EDWARDS COUNTIES THROUGH SUNDAY MORNING. THIS MAY NEED TO BE
EXTENDED IN TIME AND EXPANDED FURTHER EAST. RAINFALL AMOUNTS WILL
NOT LIKELY BE EXCESSIVE...BUT RECENT RAINFALL IN THAT AREA LEAVES
THE GROUND NEAR SATURATION...HENCE NEARLY ANY RAIN OVER 1/2 INCH
IN 30-60 MINUTES WILL CREATE FLOODING PROBLEMS. THE MAIN SHORT WAVE
TROUGH WILL EJECT OVER THE AREA SUNDAY/MONDAY...SO HAVE KEPT HIGH
POPS IN THROUGH MONDAY AFTERNOON.

THE MAIN U.S. LONGWAVE TROUGH WILL RETROGRADE TO THE WESTERN U.S.
DURING THE WEEK...WITH WEAK RIDGING OVER TEXAS. THIS SHOULD
PROVIDE FOR HIGHER MAX TEMPS AND LOWER POPS AS THE WEEK PROGRESSES.

EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT FROM 7 PM SATURDAY UNTIL 7 AM CDT
      SUNDAY FOR THE FOLLOWING COUNTIES...EDWARDS...KINNEY...AND
      VAL VERDE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT FROM 8 PM SATURDAY UNTIL 7 AM CDT
      SUNDAY FOR THE FOLLOWING COUNTIES...EDWARDS...KINNEY...AND
      VAL VERDE.

&&

02/09

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:46 PM CDTSevere Thunderstorm WarningEWXMaverick63 min
May 28, 9:06 PM CDTSevere Thunderstorm WarningEWXLlano34 min
May 28, 10:47 PM CDTSevere Thunderstorm WarningEWXBexar88 min
May 28, 11:02 PM CDTSevere Thunderstorm WarningEWXKendall43 min
May 29, 4:45 PM CDTSevere Thunderstorm WarningEWXBurnet43 min
May 29, 4:49 PM CDTSevere Thunderstorm WarningEWXDeWitt56 min
May 29, 5:12 PM CDTSevere Thunderstorm WarningEWXLavaca63 min
May 29, 5:25 PM CDTFlash Flood WarningEWXKerr3 hr
May 29, 5:47 PM CDTFlash Flood WarningEWXDeWitt, Lavaca3 hr
May 29, 6:48 PM CDTSevere Thunderstorm WarningEWXKarnes42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.